Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 149, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2016, 1:29 PM EDT for Anson County, Richmond County, Scotland County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2016, 1:29 PM EDT (17:29 UTC)
- Expired
- Jul 3, 2016, 2:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anson County, NC, Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 128 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
455
WUUS52 KRAH 031729
SVRRAH
NCC007-153-165-031800-
/O.NEW.KRAH.SV.W.0149.160703T1729Z-160703T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SUN JUL 3 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA...
SOUTHEASTERN ANSON COUNTY IN CENTRAL NORTH CAROLINA...
RICHMOND COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 200 PM EDT
* AT 129 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ROCKINGHAM... MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...WADESBORO...HAMLET...MAXTON...HOFFMAN...
ELLERBE...DOBBINS HEIGHTS...WAGRAM AND GIBSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
&&
LAT...LON 3480 7968 3481 8010 3500 8009 3510 7958
3508 7958 3507 7957 3506 7948 3496 7936
3494 7935 3493 7936 3486 7934 3482 7936
3477 7933 3463 7947
TIME...MOT...LOC 1729Z 270DEG 18KT 3489 7987
HAIL...1.00IN
WIND...60MPH
$$
231 follow-up statement
007
WWUS52 KRAH 031752
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT SUN JUL 3 2016
NCC007-153-165-031800-
/O.CON.KRAH.SV.W.0149.000000T0000Z-160703T1800Z/
SCOTLAND NC-ANSON NC-RICHMOND NC-
152 PM EDT SUN JUL 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SCOTLAND...SOUTHEASTERN ANSON AND RICHMOND COUNTIES...
AT 152 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAMLET...OR
NEAR ROCKINGHAM...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...ROCKINGHAM...HAMLET...MAXTON...HOFFMAN...ELLERBE...
DOBBINS HEIGHTS...WAGRAM...GIBSON AND LILESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
&&
LAT...LON 3480 7968 3481 8002 3502 7999 3510 7958
3508 7958 3507 7957 3506 7948 3496 7936
3494 7935 3493 7936 3486 7934 3482 7936
3477 7933 3463 7947
TIME...MOT...LOC 1752Z 270DEG 18KT 3489 7973
HAIL...1.00IN
WIND...60MPH
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:22 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 3, 10:22 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1022 AM EDT SUN JUL 3 2016 .SYNOPSIS... A stalled surface front across the region in combination with a moist air mass and a series of upper level disturbances will maintain an unsettled weather pattern across central North Carolina through Tuesday. && .NEAR TERM /TONIGHT/... As of 1020 AM Sunday... Morning update: Stratus has indeed thickened across the north plunging aviation conditions into the IFR/LIFR levels with mainly MVFR ceilings across the North. The front has indeed shifted southward with north winds at Raleigh last hour. Therefore expect to drop daytime highs today across the North, upper 70s to low 80s. This will create a differential heating boundary across the central portion of the CWA running from west to east with highs in the upper 80s to low 90s south of this boundary. Previous discussion holds. -Ellis Today: The stratus north of the front will be slow to lift this morning, possibly lingering into the afternoon. This will allow for a sharpening of the low level frontal zone stalled across the area, with an expected nice differential heating boundary developing. While the main track of energy aloft will track just to our north across the Mid-Atlantic, we should be see convection develop along both the frontal zone and outflow boundaries today. Thus, expect we should see convection fire along the front this afternoon across southern portions of the area in the vicinity of the front, where 1500-2000 J/KG of MLCAPE is expected by this afternoon. Deep layer shear is expected to be around 30-35 kts near the front this afternoon. Given the sharpening of the front with good differential heating, we could see a few severe storms develop, with some exhibiting rotation. While the main threats of damaging wind gusts and marginally severe hail will be most likely today, we can't completely rule out a brief tornado along or just on the cool side of the boundary, as the low level helicity will be locally enhanced along the front. In addition to the severe threat, with PW's near 2+ inches, any storms that train across a given location, or large multi-cellular cluster that develops will have the potential to produce at least minor flooding. While widespread flooding is not anticipated, locations that have received a decent amount of rain during the last few days and/or urban/poor drainage areas will have the best chance of seeing and flooding, including flash flooding. High temps today are expected to range from around 80 north to the lower to mid 90s south, with the mid level sub-tropical ridge extending into our area. Thus, locations south of the front, which see some sun will warm up nicely. Tonight: The stationary front is expected to remain across the area overnight, with the potential for another weak surface low to track along the front overnight. This would again yield the best chance of some lingering clusters of showers/storms across northern portions of the area. Low temps tonight are expected to range from the upper 60s north to the mid 70s south. -BSD && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 425 PM Saturday... The aforementioned weak frontal zone is expected to shift northward on Monday as the main storm track shifts northward as surface low pressure lifts northeastward from the Southern Plains into the Midwest. This will allow for more diurnally drive convection during this period, with best chance of showers and storms along and to the east of a lee side trough expected to be located across western portions of the area. With the main storm track to the north, deep layer shear is expected to be weaker with the sup-tropical ridge to the south/southeast extending into the area. While we should lack good upper support for convection, expect afternoon showers and storms will develop along the lee trough with at least moderate destabilization expected, with convection becoming outflow driver thereafter. This should yield scattered showers and storms for monday afternoon and evening with the potential for a few storms to become strong to severe. High temps are expected to range from the mid to upper 80s north to the mid to possibly upper 90s south. Expect generally dry conditions after midnight, with a warm and muggy night expected. Low temps Tuesday morning are expected to range from the lower 70s NW to the mid to upper 70s SE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 420 AM Sunday... A very moist and unstable air mass will remain entrenched across central NC Tuesday while a minor mid level s/w is projected to cross to our north. This feature will aid to sharpen a sfc trough. The associated uptick in low level convergence should help to concentrate scattered convection over the piedmont counties Tuesday afternoon, spreading into the coastal plain and sandhills prior to sunset. While the low level air mass will be moderately unstable, effective bulk shear expected to be around 20 knots. Thus expect a few strong to severe storms Tuesday afternoon-evening, mainly of the multi-cellular pulse variety.. Still appears that convective coverage will gradually decrease with each passing day Wednesday-Saturday as mid-upper level ridge strengthens across the northern Gulf/Deep South. This will lead to a gradual drying of the atmosphere, limiting moisture available to fuel numerous showers/storms. The position and strength of the 700mb anti-cyclone suggest an increased potential for hot/very hot conditions across central NC by the end of the week. Its becoming increasingly likely that we will see afternoon temps in the 95-100 degree range by the end of the week. If this verifies, a heat advisory may be warranted by Thu and more so Fri/Sat. In addition, though convective coverage will be no worse than scattered, high low level lapse rates attributed to the heat suggest storms will be capable of producing strong or locally damaging wind gusts. && .AVIATION /11Z SUNDAY THROUGH THURSDAY/... As of 640 AM Sunday... 24 Hour TAF Period: An area of showers and storms tracking across northern portions of the central NC moving from west to east is now located over northeastern portions of central NC, currently affecting KRWI. This area of convection is expected to shift to the east of the area by around 12/13Z or so. In the wake of the convection, a cold front is/will slowly sinking southward into northern portions of the area, with low (LIFR/low end IFR) stratus developing behind the front. The front has already moved through KGSO/KINT and is expected to move through KRDU and KRWI within the next several hours. The low stratus will be slow to lift this morning across the northern TAF sites, likely lingering in the IFR/MVFR range into the early to mid afternoon. Further south at KFAY, an area of IFR stratus has developed. However, with KFAY expected to generally stay south of the front, the low stratus is expected to lift by mid morning or so. Scattered showers and storms are expected to develop late this morning into the afternoon, first across the south/southeastern portion of the area near the low level frontal zone, then spread northward along outflow boundaries as the front modulates some northward. Any locations that experience a storm can expect sub-VFR conditions with gusty winds and heavy rain. Convection may linger well into this evening before generally taking a downward trend after midnight. The front is expected to linger across the area tonight, with another round of sub-VFR cigs/visbys. Looking Ahead: Not a lot of change in the weather pattern is expected into early next week with scattered, mainly afternoon and evening, convection through the period. Periods of late night and morning stratus and fog are possible. Showers and thunderstorms will include local vsby/cig restrictions as well. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && $$ SYNOPSIS...WSS NEAR TERM...Ellis/BSD SHORT TERM...BSD LONG TERM...WSS AVIATION...BSD/BLS
Hazardous weather outlook, Jul 3, 5:20 AM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 3 2016 NCZ007>011-021>028-038-039-040930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH- 520 AM EDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE STRONG TO LOCALLY DAMAGING WIND GUSTS. IN ADDITION, LOCALLY HEAVY RAINFALL MAY ALSO OCCUR, LEADING TO MINOR FLOODING OF STREETS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE RAINFALL WHICH MAY LEAD TO BRIEF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY THROUGH TUESDAY. NCZ040>043-073>078-083>086-088-089-040930- CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT- WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 520 AM EDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING, MAINLY BETWEEN THE HOURS OF 3 PM AND 10 PM. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE STRONG TO LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH AND A HALF IN DIAMETER, AND A BRIEF WEAK TORNADO. IN ADDITION, LOCALLY HEAVY RAINFALL WILL OCCUR, POSSIBLY LEADING TO MINOR FLOODING OF STREETS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE RAINFALL WHICH MAY LEAD TO BRIEF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY THROUGH TUESDAY.
In the hours before
Special weather statement, Jul 3, 1:24 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT SUN JUL 3 2016
NCZ073>075-083>086-031830-
SCOTLAND NC-RICHMOND NC-ANSON NC-HOKE NC-STANLY NC-
MOORE NC-MONTGOMERY NC-
124 PM EDT SUN JUL 3 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
RICHMOND...ANSON...HOKE...SOUTHEASTERN STANLY...SOUTHERN MOORE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 230 PM EDT...
AT 123 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKINGHAM...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...SOUTHERN PINES...ROCKINGHAM...WADESBORO...RAEFORD...
PINEHURST...HAMLET...ABERDEEN...MAXTON AND ANSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3480 7968 3481 8020 3520 8018 3532 7921
3531 7919 3527 7922 3524 7917 3521 7915
3519 7910 3513 7911 3504 7909 3495 7904
3483 7919 3484 7935 3482 7936 3477 7933
3463 7947
TIME...MOT...LOC 1723Z 271DEG 18KT 3492 7987
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:50 PM EDT | Special Weather Statement | RAH | Cumberland | 55 min |
| Jul 2, 9:06 PM EDT | Special Weather Statement | RAH | Davidson | 69 min |
| Jul 2, 9:21 PM EDT | Areal Flood Advisory | RAH | Cumberland | 54 min |
| Jul 2, 9:36 PM EDT | Special Weather Statement | RAH | Davidson | 54 min |
| Jul 3, 12:46 AM EDT | Special Weather Statement | RAH | Davidson | 59 min |
| Jul 3, 1:36 AM EDT | Special Weather Statement | RAH | Person | 54 min |
| Jul 3, 2:31 AM EDT | Special Weather Statement | RAH | Alamance, Guilford | 59 min |
| Jul 3, 3:02 AM EDT | Special Weather Statement | RAH | Durham | 58 min |
| Jul 3, 3:55 AM EDT | Special Weather Statement | RAH | Granville | 65 min |
| Jul 3, 4:37 AM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Franklin, Granville, Orange, Vance and 1 more | 113 min |
| Jul 3, 1:24 PM EDT | Special Weather Statement | RAH | Anson, Hoke, Richmond, Scotland | 66 min |
| Jul 3, 1:46 PM EDT | Flash Flood Warning | RAH | Anson, Richmond | 3 hr |
| Jul 3, 2:30 PM EDT | Special Weather Statement | RAH | Scotland | 45 min |
| Jul 3, 3:21 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 54 min |
| Jul 3, 4:32 PM EDT | Special Weather Statement | RAH | Bladen | 43 min |
| Jul 3, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.